Radiation therapy for thoracic malignancies is often complicated by radiation-induced esophagitis.
Radiation esophagitis corresponds to esophageal damage secondary to radiation or chemotherapy.
Gastrointestinal toxicity occurring after radiation therapy can occur early on, after the treatment being acute, or later, months, or even years after radiotherapy.
Acute radiation esophagitis is primarily due to effects on the basal epithelial layer. This causes a thinning of the mucosa, which can progress to denudation.
Incidence and Location
It is not infrequent as a result of the high incidence of pulmonary and mediastinal neoplasms. A radiation dose of 5,000 cGy or more to the mediastinum may cause severe injury to the esophagus. Acute radiation-induced esophagitis usually occurs 2–4 weeks after the initiation of radiation therapy. The technique used for radiotherapy administration, the radiation dose to the esophagus, and the use of concurrent chemotherapy all influence the...
References and Further Reading
- Iacobuzio-Donahue, C. A., & Montgomery, E. A. (2005). Gastrointestinal and liver pathology. Philadelphia: Elsevier.Google Scholar
- Noffsinger, A., Fenoglio-Preiser, C., Maru, D., & Glinsky, N. (2007). Atlas of non tumour pathology – Gastrointestinal diseases. Washington, DC: American Registry of Pathology.Google Scholar